Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 27, 2021, 2:01 AM CDT for Jackson County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2021, 2:01 AM CDT (07:01 UTC)
- Expired
- May 27, 2021, 3:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Topeka, KS
County Jackson County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WWUS83 KTOP 270701
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Thu May 27 2021
KSZ011-023-024-039-270800-
Shawnee-Pottawatomie-Jackson-Nemaha-
201 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL
300 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Emmett to Auburn. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Northeastern Topeka, Holton, Tecumseh, Hoyt, Wetmore, Mayetta,
Whiting, Denison, Circleville, Netawaka, Soldier and Potawatomi
Reservation.
This includes Kansas Turnpike between mile markers 184 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.
LAT...LON 3967 9579 3965 9579 3965 9556 3942 9557
3942 9559 3911 9560 3907 9560 3906 9559
3907 9554 3907 9551 3905 9550 3904 9551
3901 9556 3946 9616
TIME...MOT...LOC 0700Z 237DEG 27KT 3932 9616 3891 9581
$$
BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 11:49 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 26, 11:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1149 PM CDT Wed May 26 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 337 PM CDT Wed May 26 2021 Latest water vapor satellite loop shows a mid level trough over western Montana and western Wyoming at 1945Z. Profilers show some perturbations emanating from the Rockies out into the high plains . Surface analysis had a dryline in eastern Colorado along or just east of the front range with a warm front extending from southeast Wyoming through northwest Kansas and into central Kansas at 18Z. Isolated storms continue to fire along the frontal boundary this afternoon in an unstable and moist environment with around 40 kts of effective shear. CAMS have had a difficult time resolving the convection today as they have not done well with the development in central Kansas along the warm front. Outflow from earlier convection helped to increase convergence along the warm front for additional storm development. For tonight, the mid level wave will move eastward increasing forcing for ascent across the central Plains. Expect storms to fire along the front range still and then congeal into a forward moving MCS across southern Nebraska and northern Kansas tonight. Storms in central Kansas may weaken as they move into a less favorable environment before reaching north central Kansas. Increasing low level jet will increase moisture advection into central and eastern Kansas tonight as seen in elongating moisture transport vectors. High PW air will be somewhere between 1 and 2 inches tonight across central and eastern Kansas. Expect high precipitation efficiency with the storms as they move eastward and expect some training of storms along the southwest flank of the MCS. Would not be surprised to see some 3 plus inches in some locations tonight. WIll continue with the Flash Flood Watch for tonight into Thursday morning. In addition on the south flank of the convection forecast soundings suggest storms may remain surface based with sweeping low level profiles as seen in hodographs, keeping the threat for a few tornadoes through a good portion of the night. Large hail and damaging winds will be the main hazards with the convection. Thursday will pose another challenge depending on how far south the outflow boundary goes across the forecast area. Models suggest that the front and outflow boundary may set up across parts of northeast and east central Kansas near the Turnpike. Another round of severe convection is expected across northeast and east central Kansas with the higher probability near and south of the boundary in the afternoon. Convection may develop by early afternoon and then move southeast out of the area by early evening. All modes of severe weather will be possible once again. Dry weather with cooler temperatures are expected for Friday through Saturday under the influence of a mid level ridge as well as a surface ridge into northeast Kansas. Rain chances return late in the weekend into early next week as a series of waves moves through the nearly westerly mid level flow across the Plains. Highs will be in the 60s to the lower 70s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1142 PM CDT Wed May 26 2021 Uncertainty in the evolution of convection overnight remains with scattered TSRA clustering west of KMHK while another cluster of TSRA centers over southern NE. Added TSRA at KMHK where storms are most likely to impact the area, with lesser confidence at KTOP/KFOE as short term models poorly handle the line of TSRA with some suggestion it passes just north of terminals aft 10Z. Therefore went with VCTS aft 10Z with activity clearing the sites between 13Z and 15Z. Additional TSRA is possible along the boundary by mid afternoon, although coverage should remain scattered and clear the sites before 01Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Thursday for KSZ008>011-020>023- 034>037. Flash Flood Watch until 10 AM CDT Thursday for KSZ012-024-026- 038>040-055-056. && DISCUSSION...53 AVIATION...22
Hazardous weather outlook, May 26, 6:12 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 612 PM CDT Wed May 26 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-272315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 612 PM CDT Wed May 26 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are forecast to move into north central Kansas this evening and through northeast and east central Kansas overnight. With storms expected to be in a large cluster, damaging winds up to 80 mph and large hail up to golf ball sizes are the primary hazards. Although a tornado can not be ruled out if a discrete storm develops south of the main cluster. The thunderstorms are forecast to be efficient rain producers as well, with some locations possibly receiving 1 to 3 inches of rain in a short period of time. Because of this, a flash flood watch has been issued for tonight and into Thursday morning for areas along and north of a line from Ottawa to Junction City. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms could redevelop across east central Kansas Thursday afternoon. Again large hail, damaging winds and very heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage, large hail and rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 27, 1:37 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND DMG MANHATTAN 39.18N 96.56W
05/27/2021 RILEY KS PUBLIC
1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
OFF.
&&
JPLocal storm report, May 27, 1:39 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST 4 WNW SAINT GEORGE 39.21N 96.49W
05/27/2021 M61 MPH POTTAWATOMIE KS MESONET
MESONET STATION FW6911 MANHATTAN.
&&
JPLocal storm report, May 27, 1:42 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
05/27/2021 M64 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
&&
JPSpecial weather statement, May 27, 1:42 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
142 AM CDT Thu May 27 2021
KSZ058-059-270730-
Coffey-Anderson-
142 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND COFFEY
COUNTIES UNTIL 230 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Burlington to near
Buffalo. Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Burlington, Colony, New Strawn, Gridley, Westphalia, John Redmond
Reservoir, Harris and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3826 9596 3826 9595 3829 9595 3840 9551
3839 9551 3839 9530 3804 9529 3804 9596
TIME...MOT...LOC 0642Z 237DEG 34KT 3814 9577 3771 9574
BaergSpecial weather statement, May 27, 1:45 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
145 AM CDT Thu May 27 2021
KSZ055-270730-
Osage-
145 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 230 AM
CDT...
At 145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving northeast at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Osage City, Overbrook, Lyndon, Quenemo, Melvern, Olivet and Pomona
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3869 9551 3851 9551 3844 9575 3868 9592
3880 9551 3878 9550 3870 9550
TIME...MOT...LOC 0645Z 240DEG 20KT 3859 9575
BaergSpecial weather statement, May 27, 2:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Thu May 27 2021
KSZ011-023-024-039-270800-
Shawnee-Pottawatomie-Jackson-Nemaha-
201 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL
300 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Emmett to Auburn. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Northeastern Topeka, Holton, Tecumseh, Hoyt, Wetmore, Mayetta,
Whiting, Denison, Circleville, Netawaka, Soldier and Potawatomi
Reservation.
This includes Kansas Turnpike between mile markers 184 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.
LAT...LON 3967 9579 3965 9579 3965 9556 3942 9557
3942 9559 3911 9560 3907 9560 3906 9559
3907 9554 3907 9551 3905 9550 3904 9551
3901 9556 3946 9616
TIME...MOT...LOC 0700Z 237DEG 27KT 3932 9616 3891 9581
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:21 PM CDT | Special Weather Statement | TOP | Dickinson | 39 min |
| May 26, 7:39 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Riley | 66 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| May 27, 12:18 AM CDT | Tornado Warning | TOP | Dickinson, Morris | 13 min |
| May 27, 12:37 AM CDT | Special Weather Statement | TOP | Morris | 53 min |
| May 27, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| May 27, 12:52 AM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 4 hr |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 47 min |
| May 27, 1:12 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 1:23 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 67 min |
| May 27, 1:25 AM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| May 27, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 23 min |
| May 27, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 49 min |
| May 27, 1:42 AM CDT | Special Weather Statement | TOP | Coffey | 48 min |
| May 27, 1:45 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| May 27, 2:03 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 57 min |
| May 27, 2:08 AM CDT | Special Weather Statement | TOP | Cloud | 37 min |
| May 27, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 41 min |
| May 27, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 51 min |
| May 27, 3:06 AM CDT | Special Weather Statement | TOP | Douglas | 54 min |
| May 27, 3:46 AM CDT | Areal Flood Advisory | TOP | Marshall, Riley, Washington | 4 hr |
| May 27, 4:22 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| May 27, 4:29 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 6 hr |
| May 27, 4:43 AM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 27, 5:01 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 18 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 27, 5:18 AM CDT | Flash Flood Warning | TOP | Geary, Morris | 4 hr |
| May 27, 5:31 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 29 min |
| May 27, 5:41 AM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 27, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| May 27, 6:14 AM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 27, 6:23 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 27, 6:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 27, 8:43 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 8 hr |
| May 27, 8:59 AM CDT | Areal Flood Warning | TOP | Geary, Morris | 14 hr |
| May 27, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 9 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Wabaunsee | 8 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Shawnee | 7 hr |
| May 27, 10:59 AM CDT | Areal Flood Warning | TOP | Morris | 20 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 26 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 32 hr |
| May 27, 2:54 PM CDT | River Flood Warning | TOP | Lyon, Osage | 16 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.